MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTXSFT2H03
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/24/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2020-01793.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra smart coils (smart coil) and non-penumbra microcatheter.During the procedure, the physician was unable to advance two smart coils through the microcatheter and, therefore, both smart coils was removed and saved for later use.The physician then exchanged for a new microcatheter and attempted to advance the same smart coils; however, the same issue occurred.Therefore, both smart coils were removed.The procedure was completed using other coils and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly had kinks throughout its length.The embolization coil was intact with the pusher assembly and had offset coil winds throughout its length.Conclusions: evaluation of the first returned smart coil revealed offset coil winds throughout its embolization coil.If the device is forcefully advanced against resistance, damage such as this may occur.The root cause of the resistance could not be determined.During functional testing, the smart coil was unable to advance through the introducer sheath due to the offset coil winds on its embolization coil.Further evaluation of the device revealed kinks throughout the pusher assembly.This damage was likely incidental to the complaint and may have occurred during packaging for device return.Evaluation of the second returned smart coil revealed offset coil winds throughout its embolization coil.If the device is forcefully advanced against resistance, damage such as this may occur.The root cause of the resistance could not be determined.During functional testing, the smart coil was able to advance through the introducer sheath with resistance.The smart coil was unable to advance through a demonstration microcatheter due to the offset coil winds on its embolization coil.Further evaluation of the device revealed kinks throughout the pusher assembly and separated pet lock.This damage was likely incidental to the complaint and may have occurred during packaging for device return.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 1.3005168196-2020-01793 h3 other text : placeholder.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key10708837
Report Number3005168196-2020-01792
Device Sequence Number3456997
Product Code HCG
UDI-Device Identifier00814548015316
UDI-Public00814548015316
Combination Product (Y/N)Y
Initial Reporter CountryGM
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/25/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/15/2024
Device Model Number400SMTXSFT2H03
Device Catalogue Number400SMTXSFT2H03
Device Lot NumberF89653
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/19/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 09/25/2020
Supplement Date Received by Manufacturer11/04/2020
Initial Report FDA Received Date10/20/2020
Supplement Report FDA Received Date12/04/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age65 YR
Date Report Sent to FDA01/01/2005